Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 7, NWS Riverton, WY

May 2, 2007Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 2, 2007, 6:29 PM MDT for Johnson County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2007, 6:29 PM MDT (00:29 UTC)
Expired
May 2, 2007, 7:15 PM MDT
In force
46 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 206 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2007-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2007-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
2575 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 030030
SVRRIW
WYC019-030115-
/O.NEW.KRIW.SV.W.0007.070503T0029Z-070503T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
629 PM MDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING...

* UNTIL 715 PM MDT

* AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES WEST OF FORT RENO HISTORICAL SITE...OR
  ABOUT 38 MILES SOUTHEAST OF BUFFALO...AND MOVING NORTH AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I90 EXIT 77...I90 EXIT 82...8 MILES WEST OF I90 EXIT 88 AND 8 MILES
  WEST OF POWDER RIVER REST AREA BY 655 PM MDT...
  6 MILES EAST OF I90 EXIT 73 AND 9 MILES EAST OF I90 EXIT 69 BY 700
  PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4377 10650 4374 10608 4454 10604 4454 10653

$$

C. BAKER
2 follow-up statements
000 
WWUS55 KRIW 030048
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
648 PM MDT WED MAY 2 2007

WYC019-030115-
/O.CON.KRIW.SV.W.0007.000000T0000Z-070503T0115Z/
JOHNSON WY-
648 PM MDT WED MAY 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHEASTERN JOHNSON COUNTY...

AT 644 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 10 MILES SOUTH OF I90 EXIT 82...OR ABOUT 31
MILES SOUTHEAST OF BUFFALO...MOVING NORTH AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I90 EXIT 88...POWDER RIVER REST AREA...I90 EXIT 82 AND 8 MILES EAST
  OF I90 EXIT 77 BY 655 PM MDT...
  I90 EXIT 91 AND 7 MILES WEST OF I90 MILE MARKER 95 BY 700 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4389 10648 4389 10603 4455 10604 4455 10652

$$

C. BAKER
000 
WWUS55 KRIW 030114
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
714 PM MDT WED MAY 2 2007

WYC019-030124-
/O.EXP.KRIW.SV.W.0007.000000T0000Z-070503T0115Z/
JOHNSON WY-
714 PM MDT WED MAY 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY
EXPIRES AT 715 PM MDT...

ALTHOUGH THE WARNING HAS BEEN ALLOWED TO EXPIRE...THUNDERSTORMS WITH
SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL STILL
BE POSSIBLE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4389 10648 4389 10603 4455 10604 4455 10652

$$

C. BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:06 PM MDT, 3 hours 23 minutes earlier.

Area forecast discussion, May 2, 3:06 PM MDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
306 PM MDT WED MAY 2 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY
ISOLATED THUNDERSTORMS FIRING OFF THE HIGHER TERRAIN AND BIG HORN
BASIN. LAPS ANALYSIS IS SHOWING VARYING AMOUNTS OF CAPE FROM 400 TO
800 J/KG WITH ISOLATED LOCALES IN THE BIG HORN BASIN...NATRONA AND
JOHNSON COUNTY EXCEEDING 1000 J/KG. RECENT SWOMCD INDICATED
POTENTIAL FOR HIGH BASED GUSTY STORMS WITH MARGINAL HAIL. WILL ADD
SUCH WORDING THROUGH 03Z. BEST COMBINATION OF MOISTURE AND
CONVERGENCE AROUND THE SURFACE LOW IS IN THE BIG HORN BASIN WITH
ANOTHER AREA OF SOUTHWEST/SOUTH-SOUTHEAST CONVERGENCE POSSIBLE FROM
NRN NATRONA UP INTO JOHNSON THROUGH THIS EVENING.

FOR LATER THIS EVENING ANOTHER SHORTWAVE IS EXPECTED TO MOVE UP
FROM THE SOUTHWEST ALONG THE NOSE OF NEW SPEEDMAX. I HAVE BUMPED UP
POPS TO SCATTERED ACROSS THE SOUTHWEST FROM THIS WAVE AFTER MIDNIGHT
AND THEN UP INTO THE WIND RIVER BASIN THURSDAY MORNING ALONG WITH
ISOLATED LATE NIGHT AND MORNING THUNDERSTORMS. MAIN FOCUS BY
AFTERNOON SHOULD WITH THIS WAVE SHOULD BE THE BIG HORN BASIN OVER
TO JOHNSON COUNTY ALONG STRONG SURFACE LOW AND SWD MOVING SHARP COLD
FRONT. HAVE HIT THOSE AREAS WITH LIKELY POPS. THE WEST SHOULD ALSO
SEE PERIODS OF SHOWERS AND POSSIBLE THUNDERSTORMS WITH SNOW IN THE
MOUNTAINS. HAVE GENERAL IDEA OF AROUND 4 INCHES IN THE MOUNTAINS
FOR A GOOD AVERAGE.

ANOTHER SHORTWAVE IS THEN EXPECTED BY THE NAM TO IMPACT THE
SOUTHWEST THURSDAY EVENING OR NIGHT AND THEN SPREAD NORTHEAST. WHILE
THE FIRST SHORTWAVE AND SOME UPSLOPE CONTINUES ACROSS THE FAR
NORTH. FRIDAY SEEMS TO BE A TRANSITION DAY AHEAD OF POTENTIAL MAJOR
LATE SPRING STORM. BEST CHANCE FOR PRECIPITATION...MOSTLY SNOW IN
THE MOUNTAINS...WILL BE ACROSS THE WEST WITH SOME SHOWERS
ELSEWHERE...ESPECIALLY WITH ANY DAYTIME HEATING.

LATE FRIDAY NIGHT INTO SATURDAY IS WHEN THE POTENTIAL MAJOR STORM
BEGINS TO IMPACT THE AREA. 12Z NAM AND ECMWF SHOW IMPRESSIVE CLOSED
LOW OVER CENTRAL TO SERN UT WITH SIGNIFICANT UPSLOPE...ISENTROPIC
UPGLIDE AND POTENTIAL SNOW BANDING AS H6 DEFORMATION IS OVER SOUTH
END OF MID LEVEL FRONTOGENETIC BAND FROM LND TO SWRN NATRONA. ECMWF
LINGERS THIS SYSTEM THROUGH SUNDAY AND POTENTIALLY INTO MONDAY AS
NOTED IN UPDATED PARAGRAPH OF EXTENDED SECTION. NEW 18Z NAM HAS
BACKED OFF UNTIL SATURDAY AFTERNOON. NEEDLESS TO SAY...THIS SYSTEM
WILL HAVE TO BE WATCHED VERY CLOSELY OVER THEN 24 TO 48 HOURS FOR
THE POTENTIAL FOR A MAJOR LATE SPRING STORM EAST OF THE DIVIDE LATE
FRIDAY NIGHT THROUGH SATURDAY AND POTENTIALLY LONGER. I HAVE
TRENDED TEMPERATURES DOWN AS IT VERY WELL COULD BE ALL SNOW ABOVE 5K
FEET...ESPECIALLY FOR FREMONT COUNTY.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
UPDATE TO OVERNIGHT DISCUSSION...NEWEST MODEL RUNS ARE LINGERING
THIS SYSTEM INTO EARLY NEXT WEEK. NEXT CREW WILL NEED TO LOOK AT
CURRENT TRENDS AS ALL THE MODELS ARE NOW STALLING THIS SYSTEM AND
WOBBLING IT AROUND THE CENTRAL ROCKIES INTO AT LEAST MONDAY. LARGE
RIDGE OF HIGH PRESSURE TO THE EAST AND STRONG WEST TO EAST FLOW TO
THE NORTH LEAVES THIS SYSTEM WITH VERY LITTLE ROOM TO MOVE SIMILAR
TO OUR MARCH SYSTEM.

AFTER SATURDAY NIGHT...MEDIUM RANGE MODELS ARE HAVING DIFFICULTY ON
HOW THIS SYSTEM WILL BE EJECTED OUT OF THE FOUR CORNERS AREAS BY A
NORTHERN STREAM TROUGH. THE ECMWF IS A BIT FASTER AND FARTHER NORTH
THEN THE OPERATIONAL GFS.  THE ENSEMBLE MEMBERS ARE NOT MUCH
HELP...EXCEPT TO KEEP UNCERTAINTY HIGH.  HAVING SAID THAT...LOOKS
LIKE THE SYSTEM WILL PROBABLY AFFECT THE AREA TWICE...ONCE THROUGH
SATURDAY NIGHT/EARLY SUNDAY MORNING...AND THEN AGAIN IN THE SUNDAY
NIGHT THROUGH TUESDAY TIME FRAME.  HOWEVER...THE SYSTEM IS EXPECTED
TO BE WEAKENING/FILLING IN AS IT PUSHES THROUGH THE AREA THE SECOND
TIME...SO NOT AS MUCH PRECIP OR COLD AIR IS EXPECTED AT THIS TIME.

TEMPERATURES ARE EXPECTED TO HAVE A GRADUAL WARMING TREND THROUGH
THE EXTENDED...AS THIS TROUGH SLOWLY WEAKENS...AND WARMER AIR
RETURNS.  HOWEVER...HAVE GONE SLIGHTLY BELOW GUIDANCE FOR HIGHS
THROUGH THE EXTENDED.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LIPSON
LONG TERM...WM
Hazardous weather outlook, May 2, 3:31 PM MDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MDT WED MAY 2 2007

WYZ001>020-022>030-031100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
331 PM MDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS WITH DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WIND TO 50 MPH AND ONE HALF INCH HAIL ARE POSSIBLE
THROUGH THIS EVENING.

THE UNSEASONABLY WARM TEMPERATURES EXPERIENCED BY THE REGION THIS
PAST WEEKEND HAS ACCELERATED MID-LEVEL MOUNTAIN SNOWPACK MELTING.
AS A RESULT...RISING RIVERS AND STREAMS CAN BE EXPECTED THROUGH
MIDWEEK. A MODERATE TO HIGH RISK OF FLOODING WILL EXIST ACROSS THE
BIGHORN MOUNTAIN WATERSHEDS...WHILE CONCERNS APPEAR MINIMAL ACROSS
THE REMAINDER OF THE REGION DUE TO BELOW NORMAL SNOWPACK. MORE
DETAILS ON THE FLOODING POTENTIAL CAN BE FOUND ON THE WEB AT
WWW.WEATHER.GOV/RIVERTON UNDER TOP NEWS OF THE DAY. PEOPLE WITH
OUTDOOR INTERESTS PLANNED FOR THIS WEEK SHOULD EXPECT RISING RIVERS
AND CREEKS WITH STRONG CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG PACIFIC STORM SYSTEM IS EXPECTED TO BRING COOLER AND WETTER
WEATHER TO THE AREA THURSDAY THROUGH MONDAY. PRECIPITATION ON
THURSDAY IS EXPECTED TO BE IN THE FORM OF SNOW IN THE WESTERN
MOUNTAINS WHERE 4 INCHES OF SNOWFALL IS EXPECTED. IN ADDITION SOME
STRONG TO POSSIBLY SEVERE THUNDERSTORMS COULD OCCUR EAST OF THE
DIVIDE ON THURSDAY...MAINLY ACROSS NORTH CENTRAL WYOMING...WITH
STRONG WINDS AND HAIL POSSIBLE. PEOPLE THAT WILL BE SPENDING TIME
OUTDOORS SHOULD PREPARE FOR MUCH COOLER AND WETTER CONDITIONS THAN
THAT HAVE BEEN EXPERIENCED FOR THE PAST FEW DAYS. ON SATURDAY...AS
ENERGY WITH THIS STORM SYSTEM MOVES INTO THE FOUR CORNERS AREA...A
MIXTURE OF RAIN AND SNOW IS EXPECTED TO DEVELOP ACROSS THE VALLEYS
AND BASINS...MAINLY EAST OF THE DIVIDE. ACCUMULATING SNOW IS EXPECTED
OVER THE MOUNTAINS...AND COULD ALSO OCCUR ACROSS PORTIONS OF THE
LOWER ELEVATIONS...MAINLY THE FOOTHILLS IN FAVORED UPSLOPE AREAS EAST
OF THE DIVIDE. THIS STORM SYSTEM OVER THE WEEKEND HAS THE
POTENTIAL TO BE A MAJOR SPRING STORM FOR AREAS EAST OF THE
DIVIDE...ESPECIALLY ACROSS THE EAST SLOPE OF THE WIND RIVER
MOUNTAINS EAST ACROSS THE WIND RIVER BASIN TO NATRONA COUNTY AND
SOUTH INTO THE RED DESERT. PLEASE STAY TUNED FOR THE LATEST
INFORMATION ON THIS SIGNIFICANT STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZE AND WIND GUSTS EXCEEDING
40 MPH. THANK YOU.

TEAM RIVERTON

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.